MAUDE Adverse Event Report: MEDTRONIC IRELAND VALIANT NAVION; SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT

MEDTRONIC IRELAND VALIANT NAVION; SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Model Number VNMC2822C207TU
Medical Device Problem Code Difficult or Delayed Positioning (1157)
Health Effect - Clinical Codes Death (1802); Perforation of Vessels (2135); Blood Loss (2597)
Date of Event 12/31/2018
Type of Reportable Event Death
Additional Manufacturer Narrative
Film evaluation summary: the exact cause of the vessel perforation and resulting blood loss, which likely contributed to the patient¿s death, could not be determined from the pre-implant films provided.Images during implant were not provided, and the reported events could not be assessed.A returned pre-implant ct/3d film report noted a pau located 138mm distal to the lsa within the essentially straight descending thoracic aorta.The entire thoracic abdominal aorta was extensively calcified with mural thrombus seen throughout.The iliac arteries were non-tortuous but calcified, and the distal aortic diameter was very narrow at 11 mm.The patient had bilateral stents within the common and external iliac arteries, with a stent placed in the right femoral artery access site.The minimum iliac artery diameter was noted as 5.4mm on the right iliac, and 4mm on the left iliac.It appears that the patient¿s challenging anatomy of small caliber, fragile calcified iliac arteries, and implanting within the previously placed stented vessels, all likely contributed to the vessel perforation occurring during implant.As per the physician, patient blood loss and extended procedure time all may have contributed to the patient¿s death.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
An attempt was made to implant a valiant navion stent graft in a patient for the endovascular treatment of a pau.The minimum diameters of the left and right iliac arteries were 4 mm and 5.4 mm, respectively.It was reported that during the index procedure, the physician dilated the right iliac artery with a balloon and advanced an 18 fr and a 20 fr non-medtronic sheath.The physician then attempted to deliver the navion device, however it could not pass through the iliac artery.After retrieving the navion device from the iliac, the physician noticed extravasation in the iliac, indicating there was a tear in the artery.The physician repaired this with a non-medtronic stent.It was also noted that the iliac was leaking distal to this tear and the physician carried out a surgical repair.After repairing the distal tear, the physician attempted to advance the non-medtronic (gore) 20 fr dry seal sheath and it tore the artery in half.The physician then repaired this tear surgically and also performed a bi-femoral bypass due to the fragile nature of the patient's aorta and the difficulty in repairing the tear.The patient lost a large amount of blood during the surgical operation and coded several times.It was reported that the patient died later that evening, after leaving the operating room.Per the physician, the cause of the event was the patient anatomy.It was reported that the patient had very challenging anatomy which consisted of calcified iliac arteries which had previous stents placed from the external to the aortic bifurcation a few years previously.The physician thinks that the amount of blood loss, the fragile difficult to repair aorta, and the amount of time the patient was in surgery all contributed to the patient's death.
 
Additional Manufacturer Narrative
It was reported that the original tear was situated in the common iliac artery midway between the aortic bifurcation and the hypogastric.It was reported that it was difficult to tell if the original tear was caused by the device or the sheath, but the physician believed the original tear was caused by the navion device.The sheath insertion and the ballooning was carried out due to the patients anatomy (small calcified iliac arteries).If information is provided in the future, a supplemental report will be issued.

Brand Name
VALIANT NAVION
Common Device Name
SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Manufacturer (Section D)
MEDTRONIC IRELAND
parkmore business park west
galway
MDR Report Key8247452
Report Number2953200-2019-00102
Device Sequence Number2189888
Product Code MIH
UDI-Device Identifier00763000101213
UDI-Public00763000101213
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
P100040
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 02/20/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/08/2020
Device Model NumberVNMC2822C207TU
Device Catalogue NumberVNMC2822C207TU
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/02/2019
Initial Date Received by Manufacturer 12/31/2018
Supplement Date Received by Manufacturer01/31/2019
Initial Report FDA Received Date01/15/2019
Supplement Report FDA Received Date02/20/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Death; Required Intervention;
Patient Age72 YR